Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 5, NWS Wichita, KS

March 21, 202626 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 21, 2026, 12:25 PM CDT for 26 counties in Kansas. It took effect at Mar 22, 2026, 9:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2026, 12:25 PM CDT (17:25 UTC)
In effect from
Mar 22, 2026, 9:00 AM CDT
Expired
Mar 22, 2026, 7:33 PM CDT
In force
11 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3120 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS83 KICT 211725
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1225 PM CDT Sat Mar 21 2026


KSZ032-033-047>053-067>070-082-083-091>094-098-221200-
/O.UPG.KICT.FW.A.0003.260322T0300Z-260323T0000Z/
/O.NEW.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
/O.CON.KICT.FW.W.0004.000000T0000Z-260322T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
1225 PM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR AREAS ALONG AND WEST
OF THE FLINT HILLS... 

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR 
EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL
AND SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...

* Winds...Southwest at 20 to 25 mph this afternoon becoming 
  northwest behind a cold front on Sunday with speeds increasing 
  to 25 to 35 with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ071-072-095-096-099-100-221200-
/O.UPG.KICT.FW.A.0003.260322T0300Z-260323T0000Z/
/O.NEW.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
1225 PM CDT Sat Mar 21 2026

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR SOUTHEAST KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 9 AM to 8 PM CDT Sunday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...

* Winds...Southwest winds at 10 to 15 mph today. Winds will shift
  to the northwest on Sunday afternoon with speeds increasing to
  20 to 25 mph with gusts to 35 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
4 follow-up statements
395 
WWUS83 KICT 220109
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
809 PM CDT Sat Mar 21 2026

KSZ032-033-047>053-067>070-082-083-091>094-098-221615-
/O.CAN.KICT.FW.W.0004.000000T0000Z-260322T0300Z/
/O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
809 PM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT
SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND
SOUTHEAST KANSAS... 

...RED FLAG WARNING FOR THIS EVENING HAS BEEN CANCELLED...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

* Extreme Grassland Fire Danger...

* Winds...North 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 20 to 35 percent

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ071-072-095-096-099-100-221615-
/O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
Woodson-Allen-Wilson-Neosho-Montgomery-Labette-
809 PM CDT Sat Mar 21 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM CDT
SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND
SOUTHEAST KANSAS... 

* Extreme Grassland Fire Danger...

* Winds...North 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
258 
WWUS83 KICT 220707
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
207 AM CDT Sun Mar 22 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222215-
/O.CON.KICT.FW.W.0005.260322T1400Z-260323T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
207 AM CDT Sun Mar 22 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF
CENTRAL AND SOUTHEAST KANSAS...

* Extreme Grassland Fire Danger...

* Winds...North 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
619 
WWUS83 KICT 221925
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
225 PM CDT Sun Mar 22 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230100-
/O.CON.KICT.FW.W.0005.000000T0000Z-260323T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
225 PM CDT Sun Mar 22 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL AND
SOUTHEAST KANSAS...

* Extreme Grassland Fire Danger...

* Winds...North 25 to 35 mph with gusts up to 45 to 50 mph.

* Relative Humidity...As low as 29 percent.

* Impacts...Any fires that develop will have the potential to 
  spread quickly and behave erratically.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
592 
WWUS83 KICT 230033
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
733 PM CDT Sun Mar 22 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230145-
/O.CAN.KICT.FW.W.0005.000000T0000Z-260323T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
733 PM CDT Sun Mar 22 2026

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR CENTRAL...SOUTH-CENTRAL...AND SOUTHEAST KANSAS...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Grassfire danger has decreased below critical levels, so the red
flag warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 6:14 AM CDT, 6 hours 11 minutes earlier. Its key messages:

  • Record or near record high temperatures will continue this afternoon along with extreme fire danger.
  • A cold front on Sunday will bring a brief cool-down for Sun & Mon with continued dry conditions.
  • Temperatures will rebound for Tue-Thu with above normal temperatures expected once again.
Area forecast discussion, Mar 21, 6:14 AM CDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
614 AM CDT Sat Mar 21 2026

.KEY MESSAGES...

- Record or near record high temperatures will continue this
  afternoon along with extreme fire danger.

- A cold front on Sunday will bring a brief cool-down for Sun & Mon
  with continued dry conditions.

- Temperatures will rebound for Tue-Thu with above normal
  temperatures expected once again.

&&

.DISCUSSION...
Issued at 158 AM CDT Sat Mar 21 2026

Currently, a stout ridge continues to sit over the Desert Southwest
which is leading to record breaking temperatures for many locations
in the Southwest and Plains states. A shortwave trough is just
moving onshore of Pacific Canada. At the surface, high pressure is
situated to our west over the Rockies with a weak low over the
eastern U.S. Overall, this is leading to weak forcing in our area
which has resulted in generally light and variable winds. This will
change later today as a low pressure system strengthens over the
Northern Plains ahead of the shortwave trough over Canada. A
tightening pressure gradient will develop across the Plains leading
to breezy southwesterly winds over the forecast area this afternoon.
These southwesterly winds combined with the anomalously strong
high pressure will lead to another day of potentially record
breaking temperatures as nearly all locations top out in the
lower 90s for highs. Breezy winds, well above normal temps, and
low RH values will lead to very high to extreme fire danger.

For tomorrow, a shortwave trough will dip across the northern tier
of the U.S. that will act to suppress the ridge some. This trough
will push a cold frontal boundary across the state during the early
part of the day. This will lead to quite the disparity in
temperatures across the forecast area. Behind the front in Central
Kansas, high temperatures will only reach into the upper 60s.
Whereas ahead of the front in Southeastern Kansas, afternoon highs
will top out in the middle to upper 80s. Behind the frontal
boundary, strong northerly winds are anticipated leading to another
day of elevated fire danger. Temperatures on Monday will be near
normal with highs in the lower to middle 60s for nearly all
locations.

As we move into Tuesday through the middle of the week, ridging will
build back in over the region leading to another warm-up with
temperatures reaching into the 70s and lower 80s for Tuesday and the
middle to upper 80s for Wednesday. A few lingering clouds are
expected on Tuesday as the previous system exits to the east, but by
Wednesday, mostly clear and dry conditions will prevail. Another
frontal boundary looks to sweep across the state on Thursday which
will bring us another cool-down for the end of the week and could
lead to spotty precip chances.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 610 AM CDT Sat Mar 21 2026

Light winds this morning will quickly increase out of the
southwest by midday. Look for winds generally between 10-15
knots for central and south-central Kansas sites by 18Z. Central
Kansas locations will see gusts this afternoon between 20-25
knots. Winds will become southerly and diminish slightly around
02Z, but winds are expected to remain at or just above 10 knots
through the overnight period.

&&

.FIRE WEATHER...
Issued at 158 AM CDT Sat Mar 21 2026

Breezy southwest winds will combine with very low RH values leading
to extreme fire danger over parts of central, south central and
southeast Kansas this afternoon. A cold front will arrive on Sunday
shifting winds to the northwest and ushering in some cooler, more
seasonable air. Northwest winds may gust to around 40 mph at times,
resulting in extreme grassland fire danger for much of the area and
a fire weather watch remains in effect on Sunday.

As temperatures rebound by mid-week, we could see a resurgence of
elevated fire danger during the afternoon hours with breezy winds
and continued dry conditions.

&&

.CLIMATE...
Issued at 206 AM CDT Sat Mar 21 2026

Record highs are once again possible Saturday.

Saturday (3/21):
Wichita: Forecast - 92, Record - 92 (1916)
Salina:  Forecast - 94, Record - 96 (1907)
Chanute: Forecast - 91, Record - 95 (1916)
Russell: Forecast - 94, Record - 85 (1997)

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 10 PM CDT this evening for
KSZ032-033-047>053-067>070-082-083-091>094-098.
Fire Weather Watch from this evening through Sunday evening
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...AMD
AVIATION...AMD
FIRE WEATHER...AMD
CLIMATE...AMD
Hazardous weather outlook, Mar 21, 3:06 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
306 AM CDT Sat Mar 21 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
306 AM CDT Sat Mar 21 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high to extreme fire danger is expected this afternoon and into
the evening hours across much of the area. A Red Flag Warning
remains in effect this afternoon and a Fire Weather Watch continues
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very high to extreme fire danger is expected again on Sunday across
much of the area. A Fire Weather Watch remains in effect through
the day Sunday.

Very high fire danger will return towards the middle of next week
for much of the area, as we continue to see above average
temperatures and very dry conditions persisting.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 11:54 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more31 hr

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.